Georgia, 2021

Hail in Georgia, February 7, 2021

February 7, 2021 · NWS JAX · 1 event in 1 county or zone

A warm front across central Florida on 2/6 lifted northward as a surface low developed along the front in the eastern Gulf of Mexico. The warm front progressed northward to just south of the I-10 corridor during the night 2/6 into the early morning hours of 2/7 as the surface low track east along the front and then offshore of the local Atlantic coast early in the morning 2/7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front across central Florida on 2/6 lifted northward as a surface low developed along the front in the eastern Gulf of Mexico. The warm front progressed northward to just south of the I-10 corridor during the night 2/6 into the early morning hours of 2/7 as the surface low track east along the front and then offshore of the local Atlantic coast early in the morning 2/7. Very strong shear was in place across the area with elevated instability with aloft with mid level lapse rates 7-7.5 deg C/km. Some wind damage with gusts of 40-50 mph was reported as well as hail as large as quarter size. Widespread rainfall of 2-4 inches occurred in a couple of swaths across NE FL within 24 hrs which produced some localized flooding. Most storm damage occurred in NE FL, but a rouge storm in SE GA did produce hail due to the elevated instability and high shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 7, 12:13 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 7, 12:13 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1213 AM EST Sun Feb 7 2021

.AVIATION...
[Through 06Z Monday]

Widespread LIFR and IFR CIGS ahead of approaching cold front
through 12z this morning with predominant TSRA at GNV/SGJ and at
least VCTS at JAX/VQQ/CRG/SSI through 09z. Also have added Wind
Shear since sfc winds are VRB06KT with a Southwest Low Level Jet
close to 35-40 knots at 2000 ft. Shower activity ends in the
10-13z time frame at all TAF sites but low IFR CIGS still
expected with the cold frontal passage as low level winds shift to
the W-NW at 10 knots and LLWS ends. CIGS slowly lift to MVFR
around 1200-1500 ft around 15z or so but still remain OVC at all
TAF sites until the afternoon hours when BKN CIGS develop by 18z
then become SCT025 by the 19-21z time frame with VFR conds
developing at all TAF sites after 21z as the low clouds finally
break up.

&&

.PREV DISCUSSION [957 PM EST]...

.Near Term.../through Sunday/...

Warm frontal boundary which has sat just south of the region through
much of the day, will lift north across NE FL late this afternoon,
and into SE GA this evening as a surface low pressure wave moves
along it, then off the GA coast Tonight. The associated cold front
behind the low will move southeast to near the FL/GA line by 12z
Sunday, then to the southeast of forecast area by noon. High
pressure will then build from the northwest through the remainder of
Sunday.

Light to moderate rain anticipated north of the frontal zone, in
response to short wave energy. While, a thunderstorm can not be
ruled out in this northern area, the chance will be low as current
area of convection moves into more stable airmass. Best potential
for stronger convection arrives late this afternoon, once areas
south of the warm front destabilizes. For this afternoon, that area
will largely be south of GNV. For this evening, into the early part
of the overnight, the potential coverage for stronger storms will
extend across much of NE FL, as warmer and more unstable air moves
north into area following the warm front. South of the front severe
potential would focus on wind and hail, however, an isolated tornado
could not be ruled out especially in vicinity of the front itself.

Once showers end across the southeastern counties early Sunday, a
clearing trend will occur.

Temperatures will not follow a typical diurnal curve Tonight, due to
the warm front. For areas across NE FL, temperatures may be fairly
steady to rising through the night, whereas SE GA could see low
temperatures around midnight then rising. Cold advection will begin
Sunday on northwest flow, with a wide range in highs expected. Highs
will range from around 60 over inland SE GA, to the lower 70s
south of a line from Gainesville to St Augustine.

.Short Term.../Sunday night through Wednesday/...

High pressure will build to the north Sunday night. This will keep
skies mostly clear. With the position of the high the flow will
become more from the northeast through the night. With water
temperatures running in the 50s, the northeast flow will keep
readings near the coast, much warmer than inland. Upper 30s for lows
expected over inland SE GA, while lower 50s will be common for
coastal NE FL.

The high will build more toward the northeast Monday, with onshore
flow prevailing. Increasing moisture will result in additional cloud
cover, but a dry day is anticipated. Once again due to water temps
in the 50s a variation in temperatures expected for highs across
area. Highs will range from the mid to upper 60s SE GA, to the
upper 60s to lower 70s NE FL, but readings along the coast will run
about 3 to 5 degrees cooler as the flow moves over the relatively
cooler waters.

A west to east oriented frontal boundary will lift north into area
Monday night into Tuesday. This boundary will slowly move north
across area through Wednesday. The boundary will be a focus for
showers Monday night through Wednesday, with periodic waves moving
along the boundary producing stronger activity and potential for
thunderstorms. Confidence is high that temperatures will trend above
normal Monday night through Wednesday. However, the position of the
frontal boundary will largely dictate how far north the warmest air
gets, with pockets of heavier showers being a cooling factor. With
the boundary wavering north and south somewhat as it moves through,
and expected precipitation coverage along it, a degree of uncertainty
will exist in forecast temperatures.

.Long Term.../Wednesday night through Saturday/...

A frontal boundary will stretch east across the area Wednesday night
through Thursday, then it will push just to the north Thursday
night. High pressure will build to the east Friday, helping to push
warm and moist air into region. A cold front will move southeast
across region Saturday.

In general it will be an unsettled pattern through out this period,
with chances for thunderstorms. Temperatures will be above normal
through Friday night, then return to near to below normal readings
for Saturday.

.Marine...

An area of low pressure will track northeast across the region
Tonight, with a cold front crossing overnight into early Sunday.
High pressure will be centered to the northwest then north of the
region Sunday night into Monday. A west to east oriented frontal
boundary will develop across the region Monday night into Tuesday,
which will slowly lift to the north Wednesday into Thursday. High
pressure will build to the east Thursday night into Friday. A
cold front will move southeast across region Saturday.

Rip Currents  SE GA: Moderate through Sunday
              NE FL: Moderate through Sunday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  60  39  64  51  69 /  10   0   0  30  60
SSI  61  48  62  55  69 /  20   0   0  30  50
JAX  68  46  67  56  75 /  20   0   0  20  50
SGJ  70  51  67  58  74 /  20  10  10  20  40
GNV  71  46  71  57  76 /  20   0   0  20  40
OCF  74  49  73  59  78 /  30   0  10  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EST this morning for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

&&

In the hours before

Local storm report, Feb 6, 9:43 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
943 PM EST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PALM COAST              29.57N 81.21W
02/06/2021  E0.25 INCH       Flagler            FL   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED REPORT OF PEA SIZED HAIL
            BETWEEN 6 AND 630 PM IN PALM COAST AND FLAGLER BEACH

&&

AK
Special weather statement, Feb 6, 11:59 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1159 PM EST Sat Feb 6 2021

FLZ032-037-136-140-236-240-340-070545-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-Putnam FL-
Western Marion FL-Clay FL-Eastern Marion FL-
1159 PM EST Sat Feb 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...
NORTHWESTERN MARION...WEST CENTRAL PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 1245 AM EST...

* At 1159 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Williston, moving northeast at
  50 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Melrose, Citra, Hawthorne, Rochelle, Melrose Landing, Cross Creek,
  Orange Springs, Micanopy, Reddick and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2919 8241 2951 8240 2973 8205 2972 8205
      2974 8204 2977 8199 2947 8189
TIME...MOT...LOC 0459Z 230DEG 44KT 2937 8239

BOOTHE
Special weather statement, Feb 7, 12:10 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1210 AM EST Sun Feb 7 2021

FLZ031-032-037-136-236-340-070600-
Eastern Alachua FL-Western Alachua FL-Putnam FL-Western Marion FL-
Bradford FL-Clay FL-
1210 AM EST Sun Feb 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD...CENTRAL
ALACHUA...NORTHWESTERN MARION...NORTHWESTERN PUTNAM AND SOUTHWESTERN
CLAY COUNTIES UNTIL 100 AM EST...

* At 1209 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Archer, or 10 miles north of
  Williston, moving northeast at 50 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Gainesville, Starke, Keystone Heights, Melrose, Hawthorne, Archer,
  University Of Florida, Lake Geneva, Florahome and Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2944 8241 2948 8241 2948 8253 2949 8256
      2954 8256 2954 8265 2957 8266 3001 8199
      2969 8183 2944 8239
TIME...MOT...LOC 0509Z 230DEG 43KT 2953 8246

BOOTHE
Special weather statement, Feb 7, 12:36 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1236 AM EST Sun Feb 7 2021

FLZ032-033-037-133-070615-
Coastal St. Johns FL-Putnam FL-Clay FL-Inland St. Johns FL-
1236 AM EST Sun Feb 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...NORTHEASTERN PUTNAM
AND SOUTHERN CLAY COUNTIES UNTIL 115 AM EST...

* At 1235 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over George's Lake, or 13 miles
  north of Interlachen, moving northeast at 50 mph.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, Palatka, Green Cove Springs, Hastings, World Golf
  Village, Saint Augustine Beach, Nocatee, Vilano Beach, Florahome
  and Federal Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2957 8184 2985 8197 3010 8146 3011 8144
      3012 8144 3016 8135 2983 8126
TIME...MOT...LOC 0535Z 238DEG 46KT 2981 8181

BOOTHE
Special weather statement, Feb 7, 12:48 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1248 AM EST Sun Feb 7 2021

FLZ240-340-070630-
Central Marion FL-Western Marion FL-
1248 AM EST Sun Feb 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
130 AM EST...

* At 1247 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles southwest of Rainbow Lakes
  Estates, moving northeast at 35 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Ocala Airport, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2903 8244 2905 8247 2905 8249 2904 8250
      2904 8253 2921 8254 2922 8240 2932 8241
      2939 8225 2914 8213 2902 8242
TIME...MOT...LOC 0547Z 239DEG 31KT 2908 8263

BOOTHE
Special weather statement, Feb 7, 1:12 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
112 AM EST Sun Feb 7 2021

GAZ132-133-135-070700-
Appling GA-Coffee GA-Jeff Davis GA-
112 AM EST Sun Feb 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE...JEFF DAVIS
AND NORTHERN APPLING COUNTIES UNTIL 200 AM EST...

* At 112 AM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Pridgen, or near Broxton,
  moving northeast at 60 mph.

* Penny size hail possible with this storm.

* Locations impacted include...
  Hazlehurst, Ambrose, Graham, Plant Hatch, Pridgen, Snipesville,
  Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3191 8213 3190 8212 3190 8211 3189 8211
      3158 8306 3161 8306 3166 8300 3179 8299
      3178 8287 3192 8268 3193 8259 3196 8256
      3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 0612Z 244DEG 51KT 3172 8292

HESS

The radar

The Moody AFB radar (KVAX), 90 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
February 7, 1:15 AM EST
Where
Coffee County, 0.59 mi E of Pridgen
Measured
1 in hail
Reported by
Social Media
Coordinates
31.700, -82.920

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931969.